Alert archive / Minnesota / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS La Crosse, WI

September 14, 2004Dodge County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Sep 14, 2004, 8:21 PM CDT for Dodge County, Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 8:21 PM CDT (01:21 UTC)
Expired
Sep 15, 2004, 1:15 AM CDT
In force
5 hr
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KARX 150123
FFWARX
MNC039-150615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
821 PM CDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 115 AM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF THE WARNED  
  AREA. ESTIMATES FROM RADAR INDICATED THAT NEARLY 2 INCHES OF RAIN  
  HAS FALLEN DURING THE PAST 2 HOURS OVER THE WARNED AREA. THESE     
  STORMS WERE MOVING NORTHEAST AT 25 MPH. LAW ENFORCEMENT REPORTS
  SOME ROADS UNDERWATER IN KASSON.

* SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CLAREMONT...DODGE
  CENTER...HAYFIELD...KASSON...MANTORVILLE...WEST CONCORD AND COUNTY
  ROADS 1 AND 24.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4387 9302 4387 9271 4420 9270 4418 9304

$$

RABERDING
2 follow-up statements
000 
WGUS73 KARX 150300
FFSARX
MNC039-150615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT TUE SEP 14 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR DODGE
COUNTY...

AT 958 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING HEAVY RAIN OVER DODGE COUNTY. LAW ENFORCEMENT AND SPOTTERS 
REPORT OVER 3 INCHES OF RAIN HAVE FALLEN THIS EVENING. NUMEROUS 
ROADS AND STREET WERE UNDERWATER DUE TO THE HEAVY RAIN. THE RAINS 
HAVE DIMINISHED A LITTLE WITH LIGHT TO MODERATE RAIN EXPECTED TO 
CONTINUE THE NEXT SEVERAL HOURS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CLAREMONT...HAYFIELD...
KASSON...MANTORVILLE AND WEST CONCORD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4387 9302 4387 9271 4420 9270 4418 9304

$$

RABERDING
000 
WGUS73 KARX 150437
FFSARX
MNC039-150615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 PM CDT TUE SEP 14 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR DODGE
COUNTY...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SHOWERS AND 
THUNDERSTORMS CONTINUING OVER THE AREA. LAW ENFORCEMENT OFFICIALS 
REPORTS NUMEROUS ROADS UNDER WATER. ADDITIONAL RAINFALL AMOUNTS 
BETWEEN ONE HALF AND ONE INCH OVER THE NEXT SEVERAL HOURS WILL ONLY 
AGGRAVATE THE FLOODING PROBLEMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CLAREMONT...HAYFIELD...
KASSON...MANTORVILLE AND WEST CONCORD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4387 9302 4387 9271 4420 9270 4418 9304

$$

RABERDING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:20 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Sep 14, 3:20 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT TUE SEP 14 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

THE POTENTIAL OF FLOODING AND SEVERE WEATHER THREAT ARE THE PRIMARY
CONCERNS WITH THIS FORECAST PACKAGE.

AT 3 PM...A SURFACE COLD FRONT EXTENDED FROM THE MINNESOTA ARROWHEAD
SOUTHWEST TO THE SOUTHWEST CORNER OF MINNESOTA. KARX RADAR SHOWS
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS COLD FRONT.

LIKE PREVIOUS MODEL RUNS...THE SEPTEMBER 14TH 12Z MODEL RUNS SHOW
THAT THIS COLD FRONT WILL STALL IN A SOUTHWEST TO NORTHEAST
ORIENTATION ALONG A SAINT ANSGAR IOWA TO WINONA MINNESOTA TO WAUSAU
WISCONSIN LINE TONIGHT. THIS IS PARALLEL WITH THE UPPER LEVEL WINDS.
THIS FRONT WILL BE THE MAIN FOCUS FOR HEAVY RAIN FROM TONIGHT INTO
WEDNESDAY MORNING. PRECIPITABLE WATER VALUES ARE RUNNING AROUND
2 INCHES WHICH IS ABOUT 250 PERCENT OF THE CLIMATOLOGICAL NORMAL FOR
MID SEPTEMBER. THE MODELS CONTINUE TO SHOW THAT THERE WILL BE STRONG
MOISTURE CONVERGENCE FROM 925 MB TO 700 MB FEEDING INTO THIS
BOUNDARY. IN ADDITION...MODERATE TO STRONG UPPER LEVEL DIVERGENCE...
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A 100 KNOT 250 MB
JET...WILL BE LOCATED PORTIONS OF NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. AS WITH
PREVIOUS MODEL RUNS...THE 12Z MODELS GENERATE A 2 TO 4 INCH BAND OF
RAIN...WITH LOCALLY HEAVIER AMOUNTS...ALONG THE FRONT FROM TONIGHT
INTO WEDNESDAY MORNING. THIS IS CLOSE TO FLASH FLOOD VALUES FOR
THESE AREAS. AS A RESULT...I HAVE ISSUED A FLASH FLOOD WATCH FROM
TONIGHT UNTIL NOON WEDNESDAY.

PARTLY SUNNY SKIES HAS ALLOWED TEMPERATURES TO WARM INTO THE 80S
ACROSS FAYETTE...CLAYTON...AND ALLAMAKEE COUNTIES IN NORTHEAST
IOWA...AND CRAWFORD...GRANT...AND RICHLAND COUNTIES IN SOUTHWEST
WISCONSIN. WITH SURFACE DEW POINTS IN THE UPPER 60S...LAPS
SURFACE BASED CAPES HAVE CLIMBED ABOUT 3000 J/KG ACROSS SOUTHERN
GRANT COUNTY. THE 18Z ETA 12 KM SHOWS 0-3 KM SHEAR OF 20 TO
30 KNOTS. THIS IS SOMEWHAT MARGINAL FOR SEVERE WEATHER. AS A
RESULT...THERE MAY BE SOME SEVERE WEATHER IN THIS AREA THIS EVENING.
THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS. FURTHER NORTH AND WEST OF THIS AREA...THE WIND SHEAR IS MUCH
BETTER...BUT THE INSTABILITY IS MUCH WEAKER. HOWEVER...AS THE LOW
LEVEL JET KICKS IN THIS EVENING...THERE MAY BE SOME ISOLATED SEVERE
HAIL REPORTS.

.LONG TERM...FRIDAY THROUGH TUESDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT AN UPPER LEVEL RIDGE
WILL DEVELOP ACROSS THE REGION FOR THIS UPCOMING WEEKEND. THIS WILL
PROVIDE DRY WEATHER AND ABOVE NORMAL TEMPERATURES. THE WARMEST DAY
WILL BE LIKELY ON MONDAY WITH TEMPERATURES IN THE LOWER AND MIDDLE
80S...BUT FOR THE TIME BEING...I HAVE KEPT TEMPERATURES CLOSE TO THE
MODEL ENSEMBLES.

ON TUESDAY...THE MODELS ARE CONTINUING TO SHOW THAT A COLD FRONT
WILL BE MOVING THROUGH THE AREA. HOWEVER...THE REMNANTS OF HURRICANE
IVAN MAY END UP SLOWING WITH THIS FRONTAL SPEED. AS A RESULT...I
ONLY WENT WITH SMALL PRECIPITATION CHANCES.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...FLOOD WATCH...TONIGHT AND WED MORNING...IAZ008-009-018.
WI...FLOOD WATCH...TONIGHT AND WED MORNING...WIZ017-029-032>034.
MN...FLOOD WATCH...TONIGHT AND WED MORNING...MNZ079-086>088-094-095.

&&

BOYNE
Hazardous weather outlook, Sep 14, 3:43 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
343 PM CDT TUE SEP 14 2004

IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-151100-
BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-JACKSON-MITCHELL-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
343 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY
FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST
MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE
ASSOCIATED WITH WIDESPREAD HEAVY RAINFALL. AMOUNTS OF 2 TO 4 INCHES
ARE ANTICIPATED...ALTHOUGH LOCALLY HIGHER AMOUNTS ARE CERTAINLY
POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE FLOODING
PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN.

TO A LESSER EXTENT...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING
WINDS IS POSSIBLE UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE
MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL
STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END
DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL
MEASUREMENTS AND ANY REPORTS OF FLOODING WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-151100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
343 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY
FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST
MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL. AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN.

IN ADDITION...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING WINDS
WILL BE POSSIBLE UNTIL 10 PM. THE BEST POTENTIAL FOR SEVERE WEATHER
APPEARS TO BE MAINLY ALONG AND SOUTH OF A LINE FROM OELWEIN TO WAUKON
IOWA...TO RICHLAND CENTER WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE
MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL
STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END
DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL
MEASUREMENTS OR ANY LOCALIZED REPORTS OF FLOODING WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:48 PM CDTFlash Flood WarningARXMower, Olmsted4 hr
Sep 15, 1:10 AM CDTFlash Flood WarningARXDodge, Mower, Olmsted5 hr
Sep 15, 2:58 AM CDTFlash Flood WarningARXFillmore3 hr
Sep 15, 3:42 AM CDTFlash Flood WarningARXWinona2 hr
Sep 15, 6:09 AM CDTFlash Flood WarningARXDodge, Fillmore, Mower, Winona111 min
Sep 15, 7:58 AM CDTFlash Flood WarningARXDodge, Fillmore, Mower, Winona3 hr

Nearby

Flash Flood Warnings in Minnesota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.